Michigan, 2012Rip Current in Michigan, August 4, 2012
August 4, 2012 · NWS APX · 1 event in 1 county or zone
Wave action produced by onshore winds of 15 to 20 mph contributed to rip current development on Lake Michigan.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wave action produced by onshore winds of 15 to 20 mph contributed to rip current development on Lake Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 4, 3:08 PM EST, 32 minutes earlier.
Area forecast discussion, Aug 4, 3:08 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
408 PM EDT SAT AUG 4 2012
.SYNOPSIS...
ISSUED AT 408 PM EDT SAT AUG 4 2012
A FEW POP UP THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...AS NORTHERN
MICHIGAN CONTINUES TO BE IN A VERY HOT AND HUMID AIR MASS. THUNDERSTORMS
ARE LIKELY ACROSS MUCH OF THE STATE THIS EVENING AND INTO THE OVERNIGHT
HOURS AS A COLD FRONT MOVES THROUGH. FAIR AND PLEASANT WEATHER IS
THEN EXPECTED FOR THE BEGINNING OF NEXT WEEK.
&&
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 408 PM EDT SAT AUG 4 2012
POTENT MID LEVEL SHORT WAVE (BY SUMMER STANDARDS) NOW DIGGING
SOUTHEASTWARD INTO THE UPPER MIDWEST THIS AFTERNOON. NICE COUPLED
UPPER JET STRUCTURE WITH THIS SYSTEM...WITH ONE JET CORE ACROSS
THE HUDSON BAY REGION AND A SECOND CORE ROUNDING THE TROUGH ACROSS
MINNESOTA INTO ONTARIO. MAIN 1000 MB SFC LOW SITUATED UNDER THE
UPPER DIVERGENCE MAX OF THE COUPLED JET...OVER WEST-CENTRAL
ONTARIO WITH A COLD FRONT STRETCHING DOWN THROUGH CENTRAL
WISCONSIN TO A SECONDARY LOW OVER THE IOWA/ILLINOIS BORDER. VERY
WARM (SOME WOULD SAY...HOT) AND HUMID HAS OVERSPREAD MOST OF NRN
MICHIGAN. SECONDARY WARM FRONT STRETCHES FROM ILLINOIS THROUGH
OHIO WILL WARM/MORE HUMID CONDITIONS (AND GREATEST INSTABILITY)
ALONG AND SOUTH OF THE FRONT.
CURRENTLY ACROSS THE CWA...SCT-BKN CU FIELD HAS DEVELOPED MAINLY
OVER NRN LOWER MICHIGAN...WITHIN INSTABILITY AXIS NOSING UP THROUGH
NRN LOWER MICHIGAN (500-1000 J/KG MLCAPE AND VERY LITTLE CINH PER
SPC MESOSCALE ANALYSIS). A COUPLE POP-UP SHOWERS OVER BY TVC/
LEELANAU COUNTY/GRAND TRAVERSE BAY ABOUT AN HOUR AGO. STILL WATCHING.
UPSTREAM...WELL DEVELOPED MCS ONGOING OVER EASTERN IOWA...WORKING
EAST-NORTHEASTWARD INTO NRN ILLINOIS. GREATEST AMOUNT OF INSTABILITY
EXISTS FROM NRN ILLINOIS THROUGH CENTRAL INDIANA INTO SRN
OHIO...ALONG AND SOUTH OF AFOREMENTIONED SECONDARY WARM FRONT. THUS
SUSPECT STRONGEST OF THE CONVECTION WILL ADVANCE/DEVELOP ESE ALONG
THE INSTABILITY GRADIENT. HOWEVER...WILL ALSO LIKELY SEE UPSCALE
CONVECTIVE DEVELOPMENT INTO CENTRAL AND EASTERN WISCONSIN THROUGH
THE REST OF THIS AFTERNOON AND EVENTUALLY INTO THE CWA THIS
EVENING...ALONG AND AHEAD OF ADVANCING SFC COLD FRONT AND WITHIN A
SECONDARY AXIS OF DECENT INSTABILITY NOSING UP INTO THE REGION.
TONIGHT...WILL CARRY ISOLATED POPS INTO THE EARLY EVENING HOURS FOR
INTERIOR NRN LOWER MICHIGAN...BASICALLY WHERE AGITATED CU FIELD
RESIDES. OTHERWISE...UPSTREAM SHOWERS/STORMS WORKING THROUGH
WISCONSIN ARE STILL A NUMBER OF HOURS AWAY PER RADAR TRENDS...LIKELY
NOT REACHING THE FAR WESTERN FRINGES OF THE CWA UNTIL AFTER 00Z
(8PM). THAT/S ASSUMING CONVECTION TO THE SW DOESN/T STEAL THE SHOW.
BUT CONSIDERING THE STRONG MID LEVEL WAVE AND UPPER JET DYNAMICS
THAT WILL ARRIVE THIS EVENING...STILL BELIEVE THAT WE SEE AN
APPRECIABLE EXPANSION OF SHOWERS/STORMS INTO NRN MICHIGAN THIS
EVENING. BUT...IT IS CONVECTION AND AS SUCH I/M NOT READY TO COMMIT
TO CATEGORICAL POPS YET ESPECIALLY WITH THE GREATEST INSTABILITY
SITTING ACROSS THE LOWER GREAT LAKES INTO THE OHIO VALLEY (COULD YET
GET ROBBED). EVENING SHIFT CAN UP THE ANTE ON POPS AS THINGS UNFOLD.
SEVERE POTENTIAL...COLD FRONT COMING THROUGH AT A NOT SO GREAT TIME
FOR SEVERE WEATHER. ALTHOUGH AS HAS BEEN DISCUSSED...TEMPERATURES
WILL REMAIN VERY WARM THROUGH MUCH OF THE EVENING AND THERE IS
PLENTY OF SYNOPTIC FORCING WITH THIS SYSTEM TO MAKE UP FOR LOSS OF
INSTABILITY. DECENT INSTABILITY/40-50 KNOT MID LEVEL FLOW AND
RESULTING BULK SHEAR (SUPPORTING STORM ROTATION AND ORGANIZATION)
STILL SUPPORT A SEVERE WEATHER THREAT WITH DAMAGING WINDS THE
PRIMARY THREAT...ALTHOUGH A WELL ORGANIZED STORM CAN PUMP OUT SOME
DECENT HAIL EVEN WITH HIGH FREEZING LEVELS LIKE WE HAVE IN PLACE.
LESS EXCITED ABOUT A LOW END TORNADO THREAT THAT WE CURRENTLY HAVE
MENTIONED. BUT WOULD BE REMISS TO TAKE IT OUT NOW.
SUNDAY...FRONT CLEARS THE REGION EARLY WITH A FEW SHOWERS LINGERING
BACK ACROSS PARTS OF THE CWA THROUGH MID MORNING. WILL HAVE A BRIEF
PERIOD OF DRYING/CLEARING SKIES IN THE MORNING. BUT IN MORE TYPICAL
FASHION OF A FALL STORM...MID LEVEL TROUGH AXIS AND WRAP AROUND
MOISTURE WILL CROSS THROUGH THE REGION LATE MORNING AND AFTERNOON.
BOLSTERED BY COOLING ALOFT/HEATING OF THE DAY AND HEAT/MOISTURE FLUX
OFF THE LAKE...CLOUDY SKIES AND A FEW SHOWERS LOOK POSSIBLE IN THE
AFTERNOON ESPECIALLY DOWNWIND OF THE LAKES.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 408 PM EDT SAT AUG 4 2012
SUNDAY NIGHT...HIGH PRESSURE BUILDS INTO THE REGION. THE 700-500 MB
LAYER RH IS LESS THAN 20% FOR A GOOD PART OF THE NIGHT, AND THE 850
MB RH DROPS TO AROUND 20% BY 06Z. SO MOSTLY CLEAR FOR THE NIGHT.
MONDAY...THE HIGH PRESSURE SLIDES EAST AND CONTINUE THE DRY WEATHER
IN THE REGION. WILL BE CONCERNED FOR SOME FIRE CONDITIONS WITH THE
NUMBERS SHOWING HIGHS AROUND 80 AND THE DEWPOINTS AROUND THE MID
40S. THIS WOULD GIVE MIN RH AROUND 30%, BUT THE NUMBERS TEND TO BE A
TAD HIGH OVER THE SANDIER AREAS OF N LOWER. THIS WILL BE THE THING
TO WATCH. ALSO GRADIENT IS TIGHT ENOUGH TO SEE WINDS GETTING INTO
THAT 10-15 MPH RANGE AT 20 FT AND LOTS OF GUSTS TO 20 MPH. PROBABLY
AN ELEVATED DAY.
MONDAY NIGHT...TAIL OF THE 500 MB VORT MAX DROPS INTO E UPPER AND
THE COLD FRONT IS PUSHING THROUGH UPPER MICHIGAN. THIS WILL BRING A
CHANCE FOR SHOWERS AS THE FRONT GOES THROUGH. THINK THAT THE ECMWF
IS LOOKING BETTER WITH THE THIN MOISTURE, MAINLY AT 850 MB AND VERY
LITTLE ALOFT. MOST OF THE NIGHT WILL BE DRY HOWEVER, AS THE FROPA
ISN'T EXPECTED UNTIL CLOSER TO 12Z IN E UPPER.
TUESDAY...FRONT GOES THROUGH THE REGION, AND AS THE ECMWF SUGGESTS,
WITH LITTLE MOISTURE SO THAT THERE WILL BE LITTLE IN THE WAY OF
RAIN. WILL LEAVE THE LOW CHANCE POPS AS THE THE FRONT GOES THROUGH
THE REGION. OVERNIGHT, THINGS BEGIN TO DRY OUT AND THE 500 MB WAVE
MOVE THROUGH THE REGION. WITHOUT ANY INSTABILITY AND LITTLE MOISTURE
TO WORK WITH, WILL CONTINUE THE DRY POPS IN THE REGION.
EXTENDED (WEDNESDAY THROUGH SATURDAY)...WEDNESDAY, THE FRONT WILL BE
SOUTH OF US, AND WILL EXPECT THAT THE HIGH WILL TAKE CONTROL FOR THE
DAY. LOOKS LIKE BOTH MODELS ARE BEGINNING TO DIG A 500 MB SHORTWAVE
INTO THE WESTERN GREAT LAKES AT NIGHT. SO WILL EXPECT SOMETHING
AROUND OVERNIGHT. THURSDAY, AS THE SHORTWAVE DIGS INTO THE 500 MB
TROUGH AND THE SFC LOW MOVES INTO THE MID-MISSISSIPPI VALLEY,
THUNDERSTORMS WILL MOVE INTO THE REGION. MORE THAN LIKELY THROUGH
THE DAY. THE 500 MB LOW IS EXPECTED TO CUT OFF AND RAIN WILL RESULT,
MAYBE SOME THUNDER. FRIDAY, THE ECMWF PUSHES THE 500 MB LOW TO THE
EAST, QUICKLY DURING THE DAY. THE GFS DOES MOVE EAST, BUT WITH ITS
CUT OFF, IT LOOK LIKE IT IS CONVECTIVELY CONTAMINATED WHICH MAY BE
LEADING TO SOME OVERDEVELOPMENT AND STALLING THE LOW OVER LAKE
HURON. ALLOWING THE RAIN TO STAY A LITTLE LONGER. SATURDAY, WITH
ECMWF IS RIGHT THINGS CLEAR OUT. IF THE GFS IS RIGHT THEN RAIN IN E
UPPER AND NE LOWER, WITH DRY CONDITIONS NW LOWER. WILL SPLIT THE
DIFFERENCE AND ALLOW SOME POPS IN NE LOWER.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 156 PM EDT SAT AUG 4 2012
VFR CONDITIONS HOLDING ACROSS NRN LOWER MICHIGAN THROUGH THE
AFTERNOON...ALTHOUGH SCT-BKN CU FIELD NOW IN THE PROCESS OF
FORMING WITHIN THE VERY WARM AND HUMID CONDITIONS. A FEW SHOWERS
AND OR STORMS MAY INITIATE OVER NRN LOWER MICHIGAN OVER THE NEXT
FEW HOURS.
HOWEVER...MAIN WEATHER ACTION WILL COME THIS EVENING AND
OVERNIGHT...AS STRONG COLD FRONT SWEEPS THROUGH THE REGION. RIGHT
NOW...WELL DEVELOPED MCS ONGOING OVER EASTERN IOWA...WORKING ENE.
BUT GREATEST INSTABILITY EXITS FROM ILLINOIS THROUGH CENTRAL
INDIANA AND STRONGEST CONVECTION WILL LIKELY FOLLOW THAT PATH.
NONETHELESS...DO EXPECT UPSCALE CONVECTIVE DEVELOPMENT INTO
EASTERN WISCONSIN THIS AFTERNOON ALONG THE FRONT...THAT WILL WORK
INTO NRN MICHIGAN LATER THIS EVENING AND OVERNIGHT. EXPECT A
PERIOD OF TSTMS AT ALL TERMINAL SITES TONIGHT.
SUNDAY...FRONT CLEARS THE REGION EARLY WITH SOME SHOWERS LINGERING
THROUGH EARLY MORNING. GUSTY NW WINDS DEVELOP WITH GUSTS TO AROUND
25 KNOTS BY AFTERNOON. ENOUGH COOL AIR ALOFT TO GET A FEW SHOWERS
GOING...ESPECIALLY JUST DOWNWIND OF LAKE MICHIGAN.
&&
.MARINE...
ISSUED AT 408 PM EDT SAT AUG 4 2012
GUSTY WINDS/SMALL CRAFT CONDITIONS WILL EXIST ACROSS THE NORTHERN
GREAT LAKES TONIGHT...AHEAD OF POTENT SUMMERTIME STORM SYSTEM
ADVANCING THROUGH THE REGION. FRONT SLIPS THROUGH NRN MICHIGAN
OVERNIGHT...WITH WINDS SHIFTING NW BY MORNING. GUSTY NW WINDS WILL
INCREASE SUNDAY MORNING AND PERSIST THROUGH SUNDAY EVENING.
LARGELY SMALL CRAFT GUSTS. HOWEVER...SOME LOW END GALE FORCE GUSTS
ARE EXPECTED OVER WHITEFISH BAY AND THE SAINT MARYS RIVER
SYSTEM...DOWN INTO NRN LAKE HURON. GALE WATCH WILL BE POSTED
ACCORDINGLY.
WINDS BACK WEST AND DIMINISH TO SUB-SMALL CRAFT LEVELS LATE SUNDAY
NIGHT AND PERSIST THROUGH MONDAY.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...GALE WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT FOR
LHZ347-348.
SMALL CRAFT ADVISORY UNTIL 2 PM EDT SUNDAY FOR LHZ346>349.
SMALL CRAFT ADVISORY FROM 8 AM SUNDAY TO 5 AM EDT MONDAY FOR
LHZ345.
LM...SMALL CRAFT ADVISORY FROM 8 AM SUNDAY TO 5 AM EDT MONDAY FOR
LMZ323.
SMALL CRAFT ADVISORY UNTIL 5 AM EDT MONDAY FOR LMZ341-342-
344>346.
LS...GALE WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT FOR
LSZ321-322.
SMALL CRAFT ADVISORY UNTIL 2 PM EDT SUNDAY FOR LSZ321-322.
&&
SYNOPSIS...TL
SHORT TERM...BA
LONG TERM...JL
AVIATION...BA
MARINE...BAHazardous weather outlook, Aug 4, 2:59 AM EST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
359 AM EDT SAT AUG 4 2012
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
051100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
359 AM EDT SAT AUG 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM LATE THIS AFTERNOON IN
THE INTERIOR SECTIONS OF NORTHERN LOWER THROUGH EASTERN SECTIONS
OF CHIPPEWA AND MACKINAC COUNTIES OF EASTERN UPPER. ANY STORMS
THAT FIRE HERE...ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS
BECOME LIKELY TONIGHT OVER ALL OF NORTHERN MICHIGAN AS A COLD
FRONT DRIVES INTO THE REGION. SEVERE WEATHER IS POSSIBLE...WITH
THE PRIMARY THREATS BEING DAMAGING WINDS TO 70 MPH AND LARGE HAIL
TO 1 INCH IN DIAMETER. A PERIOD OF HEAVY RAINFALL CAN ALSO BE
EXPECTED...AND AN ISOLATED TORNADO IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS WILL BE MOVING OUT OF NORTHEAST LOWER MICHIGAN
SUNDAY MORNING.
THERE IS A POSSIBILITY OF ELEVATED FIRE DANGER SUNDAY AFTERNOON
ACROSS PORTIONS OF NORTHEAST LOWER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/APX (ALL
LOWERCASE)
SMD
Rip Current, Benzie
- When
- August 4, 3:40 PM EST
- Where
- Benzie forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 44.617, -86.139 (the zone’s center; the record gives no point)
A rip current fatality occurred near Peterson Beach, in the Sleeping Bear Dunes National Lakeshore. During a family outing, a 40 year old male from Cincinnati went into the water to pull out two nephews who were struggling with waves and strong currents. He was able to get them to safety, but was unable to himself escape the water. A park ranger retrieved his body from about five feet water a half-hour later, and CPR was performed on site, but he was pronounced dead soon after arrival at a local hospital. Rescue personnel estimated waves of 3 to 5 feet at the time of the incident.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Illinois, August 4, 20122 injured · $1.6 million · 1 in hail · 26 events
- Hail and Damaging Winds in Missouri, August 4, 20121 injured · $288,000 · 1.5 in hail · 47 events
- Flood and Damaging Wind in Massachusetts, August 4, 2012$506,000 · 50 kt wind · 4 events
- Flood and Hail in New Hampshire, August 4, 2012$195,000 · 50 kt wind · 4 events
- Wildfire and Hail in Oregon, August 4 to 31, 2012$101,000 · 1 in hail · 10 events
- Tornado and Hail in Indiana, August 4, 2012EF1 · 27 events
- Damaging Winds in Ohio, August 4, 2012$59,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Oklahoma, August 4, 2012$48,000 · 70 kt wind · 8 events
- Flooding and Hail in Indiana, August 4, 2012$40,000 · 1 in hail · 11 events
- Damaging Winds in Arkansas, August 4, 2012$40,000 · 70 kt wind · 8 events
- Damaging Wind in Ohio, August 4, 2012$40,000 · 55 kt wind · 1 event
- Flash Flood and Damaging Winds in Iowa, August 4, 201264 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410928.